White cell fragmentation after therapeutic leukapheresis for acute leukemia

John D Olson, J. D. Olson, C. P. Burns

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

A 70-year-old woman with newly diagnosed acute nonlymphocytic leukemia (FAB M5) underwent therapeutic leukapheresis because of a white cell count (WBC) of 144 x 109 per l and clinical evidence of leukostasis. A peripheral blood film taken immediately after leukapheresis showed numerous cytoplasmic and nuclear fragments. The patient's clinical course thereafter was significantly compromised by disseminated intravascular coagulation with a severe bleeding diathesis, renal failure, and respiratory failure that led to her death. This case illustrates that therapeutic leukapheresis for elevated WBC in patients with acute leukemia may result in leukocyte fragmentation and possible intravascular coagulation.

Original languageEnglish (US)
Pages (from-to)353-355
Number of pages3
JournalTransfusion
Volume27
Issue number4
StatePublished - 1987
Externally publishedYes

Fingerprint

Leukapheresis
Leukemia
Leukostasis
Disseminated Intravascular Coagulation
Disease Susceptibility
Acute Myeloid Leukemia
Respiratory Insufficiency
Renal Insufficiency
Leukocytes
Therapeutics
Cell Count
Hemorrhage

ASJC Scopus subject areas

  • Immunology
  • Hematology

Cite this

Olson, J. D., Olson, J. D., & Burns, C. P. (1987). White cell fragmentation after therapeutic leukapheresis for acute leukemia. Transfusion, 27(4), 353-355.

White cell fragmentation after therapeutic leukapheresis for acute leukemia. / Olson, John D; Olson, J. D.; Burns, C. P.

In: Transfusion, Vol. 27, No. 4, 1987, p. 353-355.

Research output: Contribution to journalArticle

Olson, JD, Olson, JD & Burns, CP 1987, 'White cell fragmentation after therapeutic leukapheresis for acute leukemia', Transfusion, vol. 27, no. 4, pp. 353-355.
Olson, John D ; Olson, J. D. ; Burns, C. P. / White cell fragmentation after therapeutic leukapheresis for acute leukemia. In: Transfusion. 1987 ; Vol. 27, No. 4. pp. 353-355.
@article{40ca06cec58a45019837d4405a731c8d,
title = "White cell fragmentation after therapeutic leukapheresis for acute leukemia",
abstract = "A 70-year-old woman with newly diagnosed acute nonlymphocytic leukemia (FAB M5) underwent therapeutic leukapheresis because of a white cell count (WBC) of 144 x 109 per l and clinical evidence of leukostasis. A peripheral blood film taken immediately after leukapheresis showed numerous cytoplasmic and nuclear fragments. The patient's clinical course thereafter was significantly compromised by disseminated intravascular coagulation with a severe bleeding diathesis, renal failure, and respiratory failure that led to her death. This case illustrates that therapeutic leukapheresis for elevated WBC in patients with acute leukemia may result in leukocyte fragmentation and possible intravascular coagulation.",
author = "Olson, {John D} and Olson, {J. D.} and Burns, {C. P.}",
year = "1987",
language = "English (US)",
volume = "27",
pages = "353--355",
journal = "Transfusion",
issn = "0041-1132",
publisher = "Wiley-Blackwell",
number = "4",

}

TY - JOUR

T1 - White cell fragmentation after therapeutic leukapheresis for acute leukemia

AU - Olson, John D

AU - Olson, J. D.

AU - Burns, C. P.

PY - 1987

Y1 - 1987

N2 - A 70-year-old woman with newly diagnosed acute nonlymphocytic leukemia (FAB M5) underwent therapeutic leukapheresis because of a white cell count (WBC) of 144 x 109 per l and clinical evidence of leukostasis. A peripheral blood film taken immediately after leukapheresis showed numerous cytoplasmic and nuclear fragments. The patient's clinical course thereafter was significantly compromised by disseminated intravascular coagulation with a severe bleeding diathesis, renal failure, and respiratory failure that led to her death. This case illustrates that therapeutic leukapheresis for elevated WBC in patients with acute leukemia may result in leukocyte fragmentation and possible intravascular coagulation.

AB - A 70-year-old woman with newly diagnosed acute nonlymphocytic leukemia (FAB M5) underwent therapeutic leukapheresis because of a white cell count (WBC) of 144 x 109 per l and clinical evidence of leukostasis. A peripheral blood film taken immediately after leukapheresis showed numerous cytoplasmic and nuclear fragments. The patient's clinical course thereafter was significantly compromised by disseminated intravascular coagulation with a severe bleeding diathesis, renal failure, and respiratory failure that led to her death. This case illustrates that therapeutic leukapheresis for elevated WBC in patients with acute leukemia may result in leukocyte fragmentation and possible intravascular coagulation.

UR - http://www.scopus.com/inward/record.url?scp=0023268040&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023268040&partnerID=8YFLogxK

M3 - Article

C2 - 3603666

AN - SCOPUS:0023268040

VL - 27

SP - 353

EP - 355

JO - Transfusion

JF - Transfusion

SN - 0041-1132

IS - 4

ER -